South Dakota, 2013

Flood in South Dakota, September 1 to 5, 2013

September 1 to 5, 2013 · NWS ABR · 1 event in 1 county or zone

The James River fell below flood stage at Stratford on September 5th during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The James River fell below flood stage at Stratford on September 5th during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 31, 11:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 AM CDT SUN SEP 1 2013

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
CONVECTION HAS BEGUN ALONG THE COLD FRONT ACROSS MARSHALL AND DAY
COUNTIES...WITH WEAKER POST FRONTAL SHOWERS AND STORMS FARTHER
WEST. FOCUS REMAINS ON THE CONVECTION ALONG THE FRONT...WHICH WILL
AFFECT THE EASTERN CWA FOR A FEW MORE HOURS. SVR WATCH 507 HAS
ALREADY BEEN ISSUED AND COVERS THE EASTERN CWA. ALL ACTIVITY WILL
END LATER THIS EVENING AS THE FRONT PUSHES FARTHER EAST INTO
MINNESOTA. HIGH PRESSURE WILL THEN BE BUILDING INTO THE AREA ON
SUNDAY WITH COOLER TEMPS ARRIVING AS WELL. HIGH PRESSURE WILL
REMAIN IN CONTROL OF THE WEATHER THROUGH MONDAY...BRINGING DRY
CONDITIONS AND PLEASANT TEMPERATURES.

.LONG TERM...TUESDAY THROUGH SATURDAY
NOT A WHOLE LOT HAS CHANGED IN 24 HOURS. AN UPPER LEVEL RIDGE IS
STILL FORECAST TO BUILD BACK INTO THE REGION. MOST OF THE PERIOD
IS EXPECTED TO REMAIN DRY WITH TEMPERATURES WARMING BACK INTO THE
80S AND 90S FOR MUCH OF THE CWA.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
HIGH PRESSURE WILL BRING VFR CONDITIONS TO THE REGION FOR THE NEXT 24
HRS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...DORN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 2:59 AM CST, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT SAT AUG 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT SAT AUG 31 2013 /259 AM MDT SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. THE
RISK FOR SEVERE WEATHER WILL BE GREATEST EAST OF THE JAMES RIVER
VALLEY. STORMS WILL PROCEED TO THE EAST/SOUTHEAST...AND ARE
EXPECTED TO EXIT THE FORECAST AREA BY THE LATE EVENING/EARLY
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Aug 31, 6:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 N ROSLYN              45.57N  97.49W
08/31/2013  E1.00 INCH       DAY                SD   FIRE DEPT/RESCUE

            ROSLYN FIRE DEPARTMENT REPORTED QUARTER SIZED HAIL ON
            HWY 25 NORTH OF ROSLYN

0341 PM     HAIL             3 NNE NEW EFFINGTON     45.90N  96.90W
08/31/2013  E1.75 INCH       ROBERTS            SD   PUBLIC

            RESIDENT REPORTED GOLF BALL SIZED HAIL AS THE STORM
            MOVED THROUGH

0341 PM     HAIL             4 NE PICKEREL LAKE STAT 45.54N  97.23W
08/31/2013  E1.75 INCH       DAY                SD   TRAINED SPOTTER

            GOLF BALL SIZED HAIL AS STORM MOVED THROUGH

0349 PM     HAIL             ROSHOLT                 45.87N  96.73W
08/31/2013  E0.88 INCH       ROBERTS            SD   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZED HAIL ONGOING

0408 PM     TSTM WND DMG     WHEATON                 45.81N  96.50W
08/31/2013                   TRAVERSE           MN   PUBLIC

            TREES AND BRANCHES DOWN IN RESIDENTS YARD... STRONG
            WINDS WITH ONSET OF STORM

0431 PM     HAIL             3 NNW ODESSA            45.30N  96.36W
08/31/2013  E1.25 INCH       BIG STONE          MN   STORM CHASER

            STORM CHASER CALLED IN WITH REPORT OF HALF DOLLAR SIZED
            HAIL ONGOING

&&

EVENT NUMBER ABR1300755 ABR1300756 ABR1300758 ABR1300757 ABR1300759
ABR1300760

TROGDON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
September 1, 12:00 AM CST to September 5, 3:00 PM CST
Where
Brown County, 2 mi NE of Plana to 5.91 mi S of Putney
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
45.540, -98.290

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477125.